Wisconsin, 2007

Winter Storm in Wisconsin, December 22 to 24, 2007

December 22 to 24, 2007 · NWS MPX · 7 events in 7 counties and zones

A surface low pressure system over Northern Texas early on the 22nd, deepened as it marched northeast into far Southern Minnesota by the early evening hours, and then into Northeastern Wisconsin by early on the 23rd. 5 inches (Clayton).

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low pressure system over Northern Texas early on the 22nd, deepened as it marched northeast into far Southern Minnesota by the early evening hours, and then into Northeastern Wisconsin by early on the 23rd. Some snowfall totals of note include: 7.5 inches (Luck), 6.8 inches (Stanley), 6.7 inches (Eau Claire), 6.0 inches (Cumberland, Ladysmith, and 12 miles north of Bruce), 5.0 inches (12 miles northwest of Balsam Lake), and 4.5 inches (Clayton). West-northwest winds in the 10 to 15 mph sustained range, with gusts to 25-30 mph, were also noted during the event, producing some blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 22, 5:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 22, 5:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CST SAT DEC 22 2007

.DISCUSSION...
FORECAST CONCERN TODAY IS FAIRLY OBVIOUS...WITH CYCLOGENESIS
TAKING PLACE OVER THE MISSISSIPPI VALLEY AND SIGNIFICANT SNOWFALL
EXPECTED OVER PORTIONS OF THE FORECAST AREA. LATEST WATER VAPOR
IMAGERY AND RUC UPPER AIR ANALYSES DEPICT A DEEP TROUGH OVER THE
CENTRAL CONUS...WITH A SOUTHERN SHORTWAVE FEATURE LIFTING
NORTHEAST FROM THE SOUTHERN PLAINS AS A VIGOROUS NORTHERN STREAM
WAVE AND ASSOCIATED COLD POOL DIVE SOUTHEAST THROUGH THE DAKOTAS.
THESE FEATURES WILL PHASE OVER THE NEXT 12-24 HOURS...WITH RAPID
CYCLOGENESIS OCCURRING OVER THE MISSISSIPPI VALLEY...AND A
DEEPENING MOVING NORTH TOWARD THE UPPER GREAT LAKES. THREE HOUR
SEA LEVEL PRESSURE CHANGES HAVE INCREASED MARKEDLY OVER THE PAST
FEW HOURS OVER THE MID AND SOUTHERN MISSISSIPPI VALLEY AND THIS
TREND WILL CONTINUE THROUGH THE NIGHT AS THE CURRENT 1001 MB LOW
DEEPENS TO AROUND 989 MB BY 12Z SUNDAY. THE 12Z
GFS...NAM...ECMWF...AND SREFS ARE IN QUITE GOOD AGREEMENT ON THE
EVOLUTION OF THE MAIN SURFACE AND UPPER AIR FEATURES THROUGH
SUNDAY EVENING...SO A GENERAL BLEND OF THEIR GUIDANCE WAS USED FOR
THE FORECAST.

SNOWFALL HAS DEVELOPED QUITE RAPIDLY OVER IOWA THIS
AFTERNOON...AND THIS AREA OF SNOW WILL MOVE NNE TONIGHT AS WARM
ADVECTION SURGES NORTH ALONG WITH INCREASING UPPER DIVERGENCE IN
THE LEFT EXIT REGION OF THE JET STREAK LIFTING NORTHEAST FROM THE
LOWER MISSISSIPPI VALLEY. THERE WILL BE A VERY SHARP DEMARCATION
IN THE AREA OF HEAVIER PCPN TONIGHT INTO SUNDAY MORNING...WITH
MOISTURE AND FORCING DROPPING OFF SIGNIFICANTLY JUST WEST OF THE
WISCONSIN BORDER. CONDENSATION PRESSURE DEFICITS AND ISENTROPIC
UPGLIDE ON THE 290K SURFACE SHOW THIS FAIRLY WELL...AND EXPECT THE
BEST CHANCES FOR SNOWFALL TONIGHT TO BE OVER THE FAR EASTERN CWFA.
IN ADDITION TO THE ISENTROPIC ASCENT AND FORCING SUPPLIED BY UPPER
LEVEL DIVERGENCE...SOME DECENT FRONTOGENESIS IN THE 700-750MB
LAYER SHOULD HELP AUGMENT LIFT ACROSS THE EASTERN CWFA
TONIGHT...AND THE NAM AND GFS BOTH SUGGEST THE PRESENCE OF SOME
NEGATIVE EPV JUST ABOVE THIS LAYER...OWING PRIMARILY TO POTENTIAL
INSTABILITY GIVEN THE NEARLY VERTICAL AND EVEN SLIGHTLY INVERTED
THETA-E SURFACES ABOVE 650MB.

IT APPEARS THERE WILL BE A GAP OR BRIEF LULL IN THE HEAVIER
SNOWFALL AROUND 12Z ON SUNDAY AS THE INITIAL BURST OWING TO THE
FACTORS MENTIONED ABOVE WANE FOR A BRIEF TIME AND THERE IS ACTUAL
A PERIOD OF FAIRLY SUBSTANTIAL MID LEVEL FRONTOLYSIS AND
SUBSIDENCE OVER THE EASTERN COUNTIES. HOWEVER...AS THE SURFACE LOW
LIFTS TOWARD UPPER MICHIGAN LATER SUNDAY MORNING...THE MID LEVEL
DEFORMATION ZONE AROUND THE BACK SIDE OF THE LOW WILL SWING BACK
INTO THE FORECAST AREA...IMPACTING NOT ONLY THE EASTERN COUNTIES
BUT ALSO A GOOD PART OF THE REMAINING FORECAST AREA. THE FAR
SOUTHWEST WILL HAVE THE LEAST CHANCE OF SEEING ACCUMULATING SNOW
ON SUNDAY...BUT A FEW INCHES COULD FALL OVER MUCH OF THE REMAINING
AREA...INCLUDING THE TWIN CITIES. THERE WILL ACTUALLY BE SOME
PERSISTENT...ALBEIT WEAK...UPGLIDE FROM THE NORTHEAST ON THE 290K
SURFACE FOR MUCH OF THE DAY...WITH MUCH BETTER DEEP LAYER RH OVER
THE ENTIRE AREA AS MOISTURE WRAPS AROUND THE BACK SIDE OF THE
OCCLUDING SYSTEM. 650-700MB FRONTOGENESIS LOOKS LIKE IT WILL RE-
ESTABLISH ITSELF IN THE DEFORMATION ZONE...ALTHOUGH ONCE AGAIN
THIS FORCING MECHANISM LOOKS LIKE IT WILL AUGMENT THINGS BEST OVER
THE EAST AND NORTHEAST COUNTIES.

AS THE SYSTEM OCCLUDES AND SHIFTS FARTHER NORTHEAST SUNDAY NIGHT
WE SHOULD FINALLY SEE THINGS SETTLE DOWN ACROSS THE ENTIRE
FORECAST AREA. WINDS THROUGHOUT THE EVENT WILL BE QUITE
STRONG...WITH THE GFS AND NAM BOTH SUGGESTING SOME 35-40KT WINDS
IN THE MIXED LAYER...SO 20-30KT WINDS LATE TONIGHT THROUGH SUNDAY
COULD GUST NEAR 40MPH AT TIMES...WHICH WILL DEFINITELY MAKE
CONDITIONS WORSE THAN THEY WOULD BE FROM THE SNOWFALL ALONE.
LOCATIONS THAT ONLY SEE A FEW INCHES WILL STILL EXPERIENCE
SIGNIFICANTLY REDUCED VISIBILITIES AT TIMES GIVEN THE POTENTIAL
FOR BLOWING SNOW.

RIDGING WILL WORK INTO THE AREA BY MONDAY MORNING AND PERSIST INTO
MONDAY NIGHT BEFORE RETURN FLOW SETS UP AGAIN LATE MONDAY NIGHT. A
SHARP 500MB SHORTWAVE TROUGH AND ASSOCIATED WEAK FRONTAL BOUNDARY
WILL SWING THROUGH ON TUESDAY...BRINGING A CHANCE FOR SOME MORE
SNOWFALL...ALTHOUGH AT THIS POINT IT LOOKS LIKE THE WINDOW FOR
MOISTURE RETURN AHEAD OF THIS FEATURE SHOULD KEEP PCPN AMOUNTS
FAIRLY LOW. INCLUDED JUST CHANCE POPS TO HANDLE THINGS FOR
NOW...BUT THESE WILL LIKELY NEED TO GET BUMPED UP AS THE TIMING
BECOMES MORE CERTAIN.

IN THE WEDNESDAY THROUGH SATURDAY TIME FRAME...THERE WAS A FAIR
AMOUNT OF DISAGREEMENT AMONGST THE 00Z MODEL SOLUTIONS...AND
STAYED FAIRLY CLOSE TO THE HPC PREFERRED SOLUTION...WHICH
GENERALLY MIRRORED THE 00Z ECMWF. THE ECMWF KEPT THE BAROCLINIC
ZONE FAIRLY CLOSE TO THE AREA WEDNESDAY THROUGH
THURSDAY...SUGGESTING THE NEED TO KEEP SOME CHANCE POPS IN THE
FORECAST THROUGH THAT TIME PERIOD. HOWEVER...IT DID BUILD ENOUGH
RIDGING INTO THE STATE BY FRIDAY TO GO WITH A DRY FORECAST AT THAT
POINT...BUT ITS DEVELOPMENT OF A SURFACE LOW AND ITS MOVEMENT BY
TO OUR SOUTHEAST ON SATURDAY NECESSITATED THE MENTION OF A CHANCE
OF SNOW AGAIN AT THAT POINT. THE 12Z ECMWF WAS A BIT MORE IN LINE
WITH THE GFS...WHICH WOULD HAVE MORE IN THE WAY OF DRY WEATHER
THROUGHOUT THE PERIOD...SO LATER FORECASTS WILL LIKELY NEED TO
MAKE SOME ADJUSTMENTS AS THE THINGS MOVE CLOSER IN TIME.

&&

.AVIATION.../00Z TAF ISSUANCE/
THE PRIMARY STORY WITH AVIATION WILL BE THE WINDS...WITH POTENTIAL
MODERATE TO HEAVY SNOW ALSO A CONCERN AT EAU OVERNIGHT. LOW
CLOUDS HAVE MOVED INTO WRN WI AND SHOULD CONFINE THEMSELVES THERE
THROUGH THIS EVE AS THE COLD FRONT/INVERTED TROUGH HAS BECOME
STATIONARY OVER CTRL WI. MOIST UPGLIDE ABOVE THIS AREA WILL LEAD
TO ALMOST CONTINUAL SNOW AT EAU...WITH A WINDOW FOR POTENTIAL
BANDING AND HEAVY SNOW DURING THE OVERNIGHT. WRAPAROUND MOISTURE
FROM THIS SYSTEM SHOULD BRING SOME MVFR CIGS BACK TO MN TAF SITES
LATE THIS EVE INTO OVERNIGHT. THIS AREA OF MOISTURE WILL BE THE
BASE FOR SNOW SHOWERS AS A TROUGH OF WARM AIR ALOFT /TROWAL/
WRAPS BACK INTO THE AREA. AS THE DEEPENING SFC LOW MOVES INTO WI
TONIGHT THE WNW WINDS WILL REALLY RAMP UP OVER THE AREA BY
DAYBREAK SUN OR SOON AFTER. SUSTAINED WINDS WILL BE NEAR 25 KTS
WITH GUSTS TO 35 KTS BY LATE MORNING CERTAINLY NOT OUT OF THE
QUESTION. THIS WILL CAUSE BLOWING SNOW ALONG WITH THE SNOW
SHOWERS...ESPECIALLY OVER WRN WI WHERE THEY WILL HAVE SEEN
ACCUMULATIONS TONIGHT. DO EXPECT IFR CONDITIONS AT TIMES AT
STC...RNH...AND EAU ON SUN AND POSSIBLY AT OTHER TAF SITES AS
WELL. CONDITIONS SHOULD GRADUALLY IMPROVE IN THE SIX TO TWELVE
HOURS BEYOND TAF PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-POLK-RUSK.

&&
Hazardous weather outlook, Dec 22, 2:01 PM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 PM CST SAT DEC 22 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
232015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
201 PM CST SAT DEC 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRISK NORTHWEST WINDS WILL CONTINUE INTO TONIGHT ACROSS THE
REGION...RESULTING IN BLOWING AND DRIFTING SNOW AND REDUCED
VISIBILITIES.

ANOTHER BATCH OF SNOW WILL FALL TONIGHT ACROSS WEST CENTRAL
WISCONSIN...AND BECOME HEAVY AT TIMES. A WINTER STORM WARNING
REMAINS IN EFFECT THIS EVENING THROUGH SUNDAY FOR AREAS EAST OF A
LINE FROM DRESSER WISCONSIN TO DURAND WISCONSIN...WHERE SNOWFALL
ACCUMULATIONS IN EXCESS OF SIX INCHES ARE EXPECTED. SEE THE LATEST
WINTER WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE TO HEAVY SNOW WILL REMAIN POSSIBLE ACROSS WEST CENTRAL
WISCONSIN DURING THE DAY SUNDAY...WITH LIGHTER SNOW ACROSS THE
REST OF CENTRAL AND SOUTHERN MINNESOTA. BLOWING AND DRIFTING SNOW
WILL ALSO REMAIN POSSIBLE. THE AFOREMENTIONED WINTER STORM WARNING CONTINUES
THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 22, 5:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
558 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             NORTH MANKATO           44.18N 94.03W
12/22/2007  M1.5 INCH        NICOLLET           MN   BROADCAST MEDIA

&&

MTF
Local storm report, Dec 22, 6:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             RUSH CITY               45.68N 92.97W
12/22/2007  M2.5 INCH        CHISAGO            MN   TRAINED SPOTTER

&&

MTF
Local storm report, Dec 22, 6:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 PM CST SAT DEC 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     SNOW             CHANHASSEN              44.86N 93.56W
12/22/2007  M1.2 INCH        CARVER             MN   OFFICIAL NWS OBS

0604 PM     SNOW             MINNEAPOLIS             44.96N 93.27W
12/22/2007  M0.9 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            MEASURED AT THE MINNEAPOLIS/ST. PAUL INTL AIRPORT.

&&

MTF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
December 22, 8:00 PM CST to December 24, 12:00 AM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
December 22, 8:00 PM CST to December 24, 12:00 AM CST
Where
Dunn forecast zone
Reported by
Trained Spotter
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Winter Storm, Pepin

When
December 22, 8:00 PM CST to December 24, 12:00 AM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Winter Storm, Rusk

When
December 22, 8:00 PM CST to December 24, 12:00 AM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Winter Storm, Eau Claire

When
December 22, 8:00 PM CST to December 24, 12:00 AM CST
Where
Eau Claire forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
December 22, 8:00 PM CST to December 24, 12:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
December 23, 2:00 AM CST to December 24, 12:00 AM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71860, 71861, 71862, 71863, 71864, 71865, 71858.